Rhode Island, 2005

Heavy Snow in Rhode Island, February 24 to 25, 2005

February 24 to 25, 2005 · NWS BOX · 7 events in 7 counties and zones

Low pressure over the Mid Atlantic states strengthened rapidly as it passed southeast of Nantucket, and brought heavy snow to much of southeast New England, including Rhode Island. F.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure over the Mid Atlantic states strengthened rapidly as it passed southeast of Nantucket, and brought heavy snow to much of southeast New England, including Rhode Island. Snowfall totals averaged 5 to 8 inches throughout the Ocean State, with locally as much as 10 inches near the south coast.Officially, the snowfall totals at T.F. Green State Airport in Warwick was 5.8 inches. Other snowfall totals, as reported by trained spotters, included 10 inches in South Kingstown, Little Compton, and Portsmouth; 8 inches in Exeter, East Greenwich, and Bristol; 7 inches in Cranston, North Foster, and Barrington; 6 inches in East Providence and Warwick; and 5 inches in Woonsocket and Burrillville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 24, 3:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 24, 3:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EST THU FEB 24 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FIRST...OCEAN EFFECT SNOW SHOWERS AND FLURRIES HAVE PROGRESSED AS
FAR INLAND AS FOXBORO AND ATTLEBORO. HOWEVER...AS THESE BANDS BECOME
FARTHER REMOVED FROM THEIR SOURCE (RELATIVELY WARM OCEAN)...SNOW
BANDS WILL WEAKEN. VISIBLE SATELLITE IMAGERY AND RADAR INDICATE NEXT
BAND MOVING INTO MASS BAY. NOT EXPECTING MUCH IF ANY ACCUMULATION AS
LOW LEVEL LAPSE RATES ARE MARGINAL. HOWEVER VSBYS WILL OCCASIONALLY
LOWER AND IMPACT (TO SOME EXTENT) LATE DAY COMMUTE ACROSS EASTERN MA.

BASICALLY...WE ARE FOLLOWING THE NAM SOLUTION...ESPECIALLY ITS QPF
GIVEN UPSTREAM RADARS AND OBSERVATIONS. ITS 06HR QPF ACRS MD/SE PA
AND NJ FROM 18-00Z APPEARS IT WILL VERIFY BETTER THAN THE GFS GIVEN
RADAR TRENDS AND SFC OBS. MANY LOCATIONS IN THIS AREA REPORTING
1/2SM VSBYS IN MODERATE SNOW. NAM HAS 0.25 TO 0.50 QPF IN THIS AREA
THROUGH 00Z...WHILE THE GFS ONLY 0.10-0.20. THESE DIFFERENCES APPEAR
IN THE STRENGTH AND CONFIGURATION OF THE MID LEVEL JET...WHICH IS
STRONGER AND FARTHER NORTHWEST IN THE NAM.  AGAIN...GIVEN
RADAR/SATELLITE TRENDS AND SFC OBS...APPEARS NAM QPF IS VERIFYING
BETTER AND WILL FOLLOW CLOSELY.

NORTHERN EDGE OF 0.50 QPF (STORM TOTAL) FROM NAM IS FROM
APPROXIMATELY IJD TO SFZ TO NZW. GIVEN LARGE SNOW RATIOS (COLD
ATMOSPHERE) WILL EXPAND HEAVY SNOW WARNING A BIT FARTHER NORTH AND
WEST...TO INCLUDE THE CITY OF BOSTON AND ITS IMMEDIATE SOUTHERN AND
SOUTHWEST SUBURBS...INCLUDING THE TOWNS JUST SOUTH AND SOUTHEAST OF
WORCESTER AND EXTENDING INTO NORTHEAST CT.

IN ADDITION...NEXT SHIFT WILL HAVE TO MONITOR LARGE AREA OF MODERATE
SNOW ACROSS PA ASSOCIATED WITH MID LEVEL FRONTOGENESIS...WHICH NAM
APPEARS TO BE HANDLING WELL.  NAM TRAVERSES THIS AREA OF LIFT
NORTHEAST ACROSS NYC AND CT THIS EVENING...THEN INTO RI AND EASTERN
MA...INCLUDING BOSTON AROUND MIDNIGHT. XSECTIONS INDICATE THIS AREA
OF LIFT OCCURS IN THE TOP HALF OF THE SNOW GROWTH REGION (-14C TO
-18C) ALONG WITH SOME WEAK INSTABILITY...AS EPV VALUES FALL BELOW
ZERO IN THIS LAYER. THUS...MAY HAVE TO FURTHER EXPAND WARNING
FARTHER TO N AND W THIS EVENING AND INCREASE SNOW AMOUNTS NORTH AND
NORTHWEST.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
PERSISTANT LOW PRESSURE ALOFT OVER THE REGION DURING THE LONG TERM
WITH SHORTWAVES ROTATING THROUGH.  THIS BRINGS US TWO CONCERNS IN THE
LONG TERM.

A CLIPPER SYSTEM SWEEPS THROUGH ON SATURDAY WITH LIMITED
MOISTURE BUT ORGANIZED LIFT SUPPORTED BY PVA. WILL FORECAST CLOUDS
AND CHANCE POPS WITH ITS PASSAGE.  COLD ADVECTION BEHIND THE CLIPPER
BRINGS 17C-19C TEMPERATURE DIFFERENTIALS AND WINDS 12-20 KT...SHOULD
SUPPORT OCEAN EFFECT SNOW SHOWERS.  WITH A NORTHWEST FETCH...THE SNOW
SHOWERS SHOULD REMAIN OFFSHORE.

THE POTENTIAL BIGGIE OF THE FORECAST PERIOD COMES ON MONDAY NIGHT.
ANOTHER SHORTWAVE DIVING SOUTH FROM CENTRAL CANADA IS FORECAST TO
PHASE WITH A SIMILAR SHORTWAVE IN THE SOUTHERN STREAM.  THIS LEADS
TO LOW PRESSURE SPINNING UP ALONG THE SOUTHEAST COAST SUNDAY
NIGHT AND THEN MOVING UP THE COAST MONDAY.  THE 12Z GFS BRINGS THIS
LOW ON A TRACK THROUGH THE 40N/70W BENCHMARK WHICH NORMALLY
TRANSLATES TO A SIGNIFICANT STORM FOR NEW ENGLAND. THICKNESS VALUES
ARE SUFFICIENTLY COLD OVER MOST OF OUR AREA TO SUPPORT SNOW...THE
EXCEPTION BEING ON THE CAPE AND ISLAND WHERE VALUES WARM UP ENOUGH
TO SUPPORT A CHANGE TO RAIN.  TIMING ON THIS STORM HAS BEEN FAIRLY
CONSISTANT THE PAST COUPLE OF MODEL RUNS...BUT THE STORM TRACK IS FAR
FROM CERTAIN.  FOR NOW WE WILL CONTINUE CHANCE POPS FOR MONDAY NIGHT
AND TUESDAY WITH HIGHEST VALUES OVER THE CAPE AND ISLANDS AND LOWEST
VALUES IN THE NORTHWEST.
&&

.AVIATION...
IFR CONDITIONS QUICKLY OVERSPREAD THE REGION BETWEEN 02-04Z...WITH
LIFT BETWEEN 04-09Z. THEN MVFR BEGINNING AFT 12Z.

&&

.MARINE...
WILL CONTINUE TO HEADLINE GALES ALL OUTER WATERS...INCLUDING CAPE
COD BAY AND NANTUCKET SOUND TONIGHT. SCA ALL OTHER WATERS.

DIMINISHING WINDS AND SEAS FRIDAY NIGHT AS THE COASTAL STORM MOVES
OFF. WINDS AND SEAS INCREASE AGAIN LATE MONDAY IN ADVANCE OF THE
NEXT COASTAL STORM.  WITH THE STORM DEEPENING AS MUCH AS IT DOES...
AND THE RESULTING PRESSURE GRADIENT...GALE CONDITIONS ARE A
REASONABLE EXPECTATION ESPECIALLY ON THE WATERS EAST OF BUZZARDS
BAY.  SUCH WINDS WOULD ALSO DRIVE THE EASTERN WATERS TO DOUBLE DIGIT
SEA HEIGHTS.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FOR CTZ004 TO 8 AM FRIDAY.
  ...SNOW ADVISORY FOR CTZ002-003 TO 8 AM FRIDAY.
MA...SNOW ADVISORY FOR MAZ002>011-026 TO 8 AM FRIDAY.
  ...HEAVY SNOW WARNING FOR MAZ012>024 8 AM FRIDAY.
NH...NONE.
RI...HEAVY SNOW WARNING FOR RIZ001>008 TO 8 AM FRIDAY.
MARINE...GALE WARNING ANZ231-232-250-254-255
         SMALL CRAFT ADVISORY ANZ230-233>237
&&

NEAR TERM...AED
SHORT TERM...NOCERA
LONG TERM...WTB
Hazardous weather outlook, Feb 24, 6:42 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
642 AM EST THU FEB 24 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
642 AM EST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE...
A HEAVY SNOW WARNING HAS BEEN ISSUED FROM 6 PM TONIGHT UNTIL 9 AM
FRIDAY FOR ALL OF RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS.  A
SWATH OF STEADY SNOW...WITH A FEW PERIODS OF MODERATE SNOW THROUGH
THE OVERNIGHT.  A TOTAL OF 5 TO 9 INCHES OF SNOW IS EXPECTED FOR
RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS...INCLUDING THE
TAUNTON...FALL RIVER...PROVIDENCE...WESTERLY AND PLYMOUTH AREAS.
FOR CAPE COD AND THE ISLANDS...INCLUDING BLOCK ISLAND...A TOTAL OF
6 TO 12 INCHES OF SNOW IS EXPECTED BY FRIDAY MORNING.

A SNOW ADVISORY HAS BEEN ISSUED FROM THE HARTFORD AND SPRINGFIELD
AREAS...ACROSS NORTHERN CONNECTICUT INTO CENTRAL MASSACHUSETTS TO
THE MERRIMACK VALLEY...CAPE ANN AND THE GREATER BOSTON AREA. SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES ACROSS NORTH CENTRAL AND
SOUTHWESTERN MASSACHUSETTS INTO NORTH CENTRAL CONNECTICUT...TO 4 TO
6 INCHES OF SNOW FROM WILLIMANTIC TO WORCESTER...BOSTON AND BEVERLY.

THE SNOW WILL WIND DOWN ON FRIDAY MORNING.

.DAY TWO THROUGH SEVEN (FRIDAY THROUGH NEXT WEDNESDAY)...
ANOTHER WEAK WAVE OF LOW PRESSURE WILL ACROSS SOUTHERN NEW ENGLAND
DURING SATURDAY. A FEW SNOW FLURRIES OR LIGHT SNOW SHOWERS WILL BE
THE WORST OF IT...IF THEY EVEN OCCUR...AS THE LOW PUSHES OFF THE
COAST LATE SATURDAY.

THEREAFTER...STRONG LOW PRESSURE IS FORECAST TO DEVELOP OFF THE
NORTH CAROLINA COAST DURING MONDAY. IF THIS SYSTEM DOES APPROACH...IT
COULD PRODUCE A MIXED BAG OF HEAVY PRECIPITATION AND STRONG WINDS
FROM MONDAY NIGHT INTO TUESDAY NIGHT. HOWEVER...CONSIDERABLE
UNCERTAINTY REMAINS AS TO HOW FAR NORTH THE GALE CENTER WILL TRACK.
THIS SYSTEM WILL BE CLOSELY MONITORED FOR ANY POTENTIAL IMPACT TO
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR TONIGHT INTO FRIDAY
MORNING.

EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Northwest Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy Snow, Bristol

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Kent

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Eastern Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Heavy Snow, Newport

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Newport forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Providence

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Southeast Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Heavy Snow, Western Kent

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Western Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441641, 5441642, 5441643, 5441644, 5441645, 5441646, 5441647.